Suboxone is an FDA-approved medication used for the purpose of treating Opioid Use Disorder (OUD).

Suboxone can be effective in helping you overcome opioid abuse or dependence effectively and is best used as part of a complete medication-assisted treatment (MAT) program under the supervision of a qualified professional.

When you and your doctor determine that you are ready to stop using Suboxone,  it is recommended you gradually ‘taper’ off the medication instead of stopping abruptly.

This will be instrumental in preventing withdrawals and avoiding relapse. In this article, we’ll explore:

  • 3 ways to get off Suboxone safely
  • The risks of abruptly stopping Suboxone treatment.

Let’s begin.

3 Ways to Get Off Suboxone Safely

Tapering Off

For most Suboxone patients, ‘tapering’ off of the medication is a crucial stage of the treatment plan. This involves gradually reducing your dose of the medication over time.

By tapering off, withdrawal symptoms are kept at bay and the body is able to gradually adjust to a reduction of the drug.

The main active ingredient in Suboxone is Buprenorphine, a partial opioid agonist that targets the opioid receptors in your brain in a controlled way.

Therefore, these opioid receptors in your brain become dependent on receiving this small and controlled dose of opioids, which allows you to feel ‘normal’ (through preventing withdrawals).

If you were to stop using Suboxone abruptly, the opioid receptors in your brain would react to the sudden absence of Buprenorphine and produce an onset of intense withdrawal symptoms.

On the other hand, by gradually reducing your dose of Suboxone, these receptors in your brain slowly become accustomed to receiving smaller doses of Buprenorphine.

Your body and brain are able to adjust to a reduction of opioid activity, which makes the process more comfortable by minimizing withdrawals.

Tapering off Suboxone usually occurs over a period of three weeks or more, and involves reducing your dose by 10-20% each week.

Consult Your Doctor

If you have been prescribed Suboxone and are using it to treat an opioid use disorder, it is crucial that you notify your doctor, supervisor, or treatment team before you stop taking it.

A professional will help you to create a tailored plan to gradually stop using the medication.

Your doctor will be able to determine when to reduce your dose, and by how much. They will monitor your progress closely, and ensure your body is reacting well before reducing your dose further.

Suddenly stopping consuming Suboxone without medical supervision can be dangerous.

It’s important to communicate with your doctor about how you are feeling in order to enhance your chances of treatment success. If you ever feel you are at risk of relapse, seek help immediately.

Your doctor may also be able to suggest or prescribe other medications to help ease withdrawal symptoms that may be experienced as you come off of Suboxone.

Therapy

As you reduce your Suboxone dose, it’s important to continue engaging with therapy or counseling.

Whilst tapering off the medication can minimize withdrawals, you may still experience some physical or mental withdrawal symptoms. As such, psychological support is crucial during this time.

Even after you stop using Suboxone, it’s a good idea to meet with your therapist or counselor to ensure your mental health and attitude toward recovery are positive.

The Risks of Abruptly Stopping Suboxone

Withdrawal symptoms

If you stop using Suboxone abruptly, the sudden absence of Buprenorphine can cause the opioid receptors in your brain to produce unpleasant withdrawal symptoms.

These may include nausea and vomiting, headaches, insomnia, muscle aches, lethargy, digestive issues, anxiety, depression, fever, chills, sweating, and concentration difficulties.

Suboxone produces similar withdrawal symptoms and effects to other opioids if use is stopped ‘cold turkey’.

The intensity of withdrawal symptoms varies from person to person, depending on the history of use and the dosage that was taken.

Cravings for opioids

Stopping Suboxone abruptly may also cause intense cravings for opioids.

When Buprenorphine is suddenly absent, the opioid receptors in the brain produce intense cravings for opioids as they want to be activated and satisfied.

Increased risk of relapse

Because of the previously mentioned withdrawals and cravings, if you stop using Suboxone suddenly, you may feel tempted to relapse into previous opioid use in order to relieve unpleasant withdrawal symptoms and satisfy the intense cravings for opioids.

Potential physical and emotional distress

Experiencing intense withdrawals and cravings may lead you to feel physically and emotionally distressed.

The withdrawal symptoms may be debilitating, and the strong urges (which may have been absent for a while) could be uncomfortable and triggering. This creates a high risk for relapse.

Conclusion

This article has explained ways of safely stopping Suboxone, and why it is best to avoid stopping the medication ‘cold turkey’.

Suboxone can be highly effective in helping you overcome opioid dependence, but it must be used under close supervision from a medical professional.

A medical professional will guide you through the process, and determine how and when to reduce your dose to avoid withdrawals and cravings. This increases your safety and comfort throughout the process and reduces your risk of relapse.

If you are considering stopping Suboxone, consult with your doctor and collaboratively determine the best course of action for you.

Comments (0)

More Resources, to
help your Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.
Certified, Proven and Private

Curednation: A Safe Space For Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.